Background: Precautionary warnings for severe myopathy and rhabdomyolysis from the coadministration of statins and fibrates have been well publicized. However, a recent cerivastatin labeling change made the combined use with fibric acid derivatives a contraindication. Practical recommendations for clinicians who care for patients with refractory mixed hyperlipidemia are needed.
Objective: To provide recommendations for clinicians in the treatment of refractory mixed hyperlipidemia.
Data sources: A comprehensive MEDLINE (1966-July 2000) and bibliographic search was performed.
Data synthesis: Thirty-six published clinical trials and 29 case reports involving combination therapy with hydroxymethylglutaryl coenzyme A (HMG-CoA) reductase inhibitors and fibric acid derivatives regarding the occurrence of rhabdomyolysis or myopathy were reviewed. The literature review demonstrated that combination therapy with a statin and fibrate increases the risk of muscle damage, with an incidence of 0.12%. Risk factors that predispose patients to myopathy caused by combination statin-fibrate therapy include increased age, female gender, renal or liver disease, diabetes, hypothyroidism, debilitated status, surgery, trauma, excessive alcohol intake, and heavy exercise.
Conclusions: Combination therapy with a statin and fibrate offers significant therapeutic advantage for the treatment of severe or refractory mixed hyperlipidemia. Although such a combination does increase the risk of myopathy, with an incidence of approximately 0.12%, this small risk of myopathy rarely outweighs the established morbidity and mortality benefits of achieving lipid goals. Nevertheless, a higher incidence of myopathy has been reported with statin monotherapy. When monotherapy with a statin fails to control mixed hyperlipidemia, combination therapy may be considered. Niacin may be added before a fibrate is considered, as it appears to have less risk of myopathy. Statin-fibrate combination therapy must be undertaken cautiously and only after careful risk-benefit analysis. Patient counseling on the risks and warning signs of myopathy is extremely important.